A rush to overprescribe?May 2, 2006 | USA Today
Rising numbers of U.S. children are taking a new generation of anti-psychotic drugs called atypicals. Although the six drugs: Clozaril, Risperdal, Zyprexa, Seroquel, Abilify and Geodon can be helpful in treating children with mental illness, critics say that the drugs are overprescribed and that many kids suffer serious side effects from drugs they never needed.
USA TODAY's Marilyn Elias talks to one mother who believes that's what happened to her son.
Evan Kitchens had problems from birth. He suffered from lack of oxygen during a difficult delivery. As a baby, he wouldn't nurse properly, didn't want to be held and screamed for hours.
"He hardly slept at all," says his mother, Mary Kitchens, a florist in Bandera, Texas.
At 18 months old, Evan was diagnosed with an autism spectrum disorder and prescribed Adderall, a drug to treat attention-deficit hyperactivity disorder.
But Evan just got more aggressive and hyperactive. When he was 2, he knocked out the front teeth of his younger brother with a flashlight. The family began a constant round of appointments with child psychiatrists and other doctors.
At 2½, Evan was diagnosed with obsessive-compulsive disorder. When he was 3, doctors put him on Risperdal, his first anti-psychotic. But in a "special needs" preschool, his aggressive behavior continued. He was out of control, racing out of the classroom, hitting other kids.
At 5 Evan was hospitalized for the first time. He was still on Risperdal and two other drugs, supposedly to stabilize his moods and curb hyperactivity. But nothing had worked well for long.
Kitchens says she tried doctor after doctor. She had insurance only on and off; her husband disappeared when twins were born 16 months after Evan, she says, so she became the family's sole support.
"Every drug created new symptoms, and then you had to treat those symptoms," she says. "We were constantly changing meds. I see now what we were really managing was symptoms of the drugs, not his underlying problem."
In April 2004, at age 8, Evan set fire to the bedroom carpet with a candle. Fortunately, 14-year-old Ethan, Evan's older brother, saw the fire before anyone was hurt.
Evan was hospitalized in San Antonio. The family drove three hours every day, Kitchens says, to bring Evan dinner and spend time with him. Now doctors said he might have bipolar disorder.
Evan had been on Risperdal and the mood stabilizer Lithium. Doctors added Seroquel to the mix. Within a month, he showed tremors, Kitchens says. "They got so bad, he was shaking all the time." Evan's eyes started to cross. Still, doctors thought it was important to keep him on the drugs. They added two more mood stabilizers. Soon Evan had a thyroid disorder and an abnormally low white blood cell count, Kitchens says.
In August, Evan was transferred to another center and weaned off everything but Seroquel and a drug for attention-deficit disorder. His alertness returned, but other symptoms lingered for months.
In January 2005, Evan came home. Kitchens gradually took him off Seroquel and says he's doing better than ever just taking medicine for ADD. He has had intensive behavior-management therapy; so has the whole family. His alarming symptoms are gone, but his eyes still cross occasionally if he's tired.
Many child psychiatrists are frustrated by the lack of drugs to treat kids with mental disorders, says Wayne Macfadden, U.S. medical director for Seroquel, which is made by AstraZeneca. But Seroquel isn't approved for children, he says. "Obviously, prescribers have to weigh the risks and benefits."
Evan made the honor roll in regular school his first semester home, Kitchens says. He sang in the school's Christmas choir, played basketball and is making friends.
His mother wishes she had gone the non-drug route earlier. "I didn't even know what was available. I totally relied on the doctors."
Evan says his time of live-in care "is like a blur. I remember my stomach would hurt, and my head would hurt. I slept a whole lot. And then I started to see two of things. I was very scared." He says he's happy to be home: "Nothing hurts anymore."
If doctors recommend the drugs he took for other kids, Evan has some advice for their parents: "Sometimes it's good for them, sometimes it's bad for them. I would warn them about the bad things that can happen."